Alert archive / Wyoming / Flash Flood Warnings in 2003

Flash Flood Warning 7, NWS Riverton, WY

June 17, 2003Fremont County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 17, 2003, 7:20 PM MDT for Fremont County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 7:20 PM MDT (01:20 UTC)
Expired
Jun 17, 2003, 10:00 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 21 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2436 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 180127
FFWRIW
WYC013-180400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
720 PM MDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL FREMONT COUNTY IN CENTRAL WYOMING

* UNTIL 1000 PM MDT

* AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN A NARROW BAND
  ACROSS CENTRAL FREMONT COUNTY. THE BAND EXTENDED SOUTH FROM JUST
  WEST OF SHOSHONI TO EAST OF RIVERTON TO AROUND SWEETWATER STATION.
  RADAR IS ESTIMATING RAINFALL RATES EXCEEDING AN INCH AN HOUR. 

* THESE STORMS ARE EXPECTED TO REPEAT OVER THE SAME AREA THROUGH 
  AROUND 9 PM...PRODUCING VERY HEAVY RAINFALL TOTALS. LOCAL AMOUNTS
  EXCEEDING 3 INCHES WILL BE POSSIBLE. IF THESE STORMS BEGIN TO
  DRIFT A LITTLE WEST...FLOODING COULD ALSO OCCUR IN THE RIVERTON 
  AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF 
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND LOW 
WATER CROSSINGS AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN 
RIVERTON AT 1-800-211-1448.

LAT...LON 4290 10837 4288 10816 4344 10803 4343 10823

$$

FRIEDERS
2 follow-up statements
000 
WGUS75 KRIW 180206
FFSRIW
WYC013-180400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
805 PM MDT TUE JUN 17 2003

...A FLASH FLOOD WARNING CONTINUES FOR CENTRAL FREMONT COUNTY UNTIL
1000 PM MDT...

AT 750 PM MDT...FREMONT COUNTY SHERIFFS OFFICE REPORTED WATER 
FLOWING OVER HIGHWAY 20/26...ABOUT 4 MILES WEST OF SHOSHONI. 

AT 8 PM...RADAR WAS INDICATING THE STORMS WEAKENING RAPIDLY ACROSS 
THE WARNED AREA. AREAS OF GREATEST CONCERN FOR FLASH FLOODING 
CONTINUE TO BE WEST OF SHOSHONI AS WATER FROM THE EXCESSIVE RAINFALL 
OF 3 TO 4 INCHES CONTINUES TO RUN OFF.

FURTHER SOUTH OF THIS AREA...FROM EAST OF RIVERTON TO NEAR 
SWEETWATER STATION...THE FLOOD THREAT WAS DECREASING AS THE STORMS 
CONTINUE TO DISSIPATE. 

EXCESSIVE RUNOFF FROM THIS STORM WILL STILL LIKELY CAUSE FLASH 
FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL 
AS FARMLAND ALONG THE BANKS OF STREAMS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.

LAT...LON 4281 10829 4282 10808 4344 10802 4345 10835
$$

FRIEDERS
000 
WGUS75 KRIW 180259
FFSRIW
WYC013-180330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
857 PM MDT TUE JUN 17 2003

...THE FLASH FLOOD WARNING FOR CENTRAL FREMONT COUNTY HAS BEEN
CANCELLED...

AT 857 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STRONG THUNDERSTORMS AND HEAVY RAINFALL HAVE ENDED ACROSS 
THE WARNED AREA. FREMONT COUNTY EMERGENCY MANAGEMENT REPORTED NO 
ADDITIONAL FLOODING PROBLEMS. THEREFORE...THE WARNING THAT WAS IN 
EFFECT UNTIL 10 PM HAS BEEN CANCELLED.

$$

FRIEDERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:48 PM MDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 17, 2:48 PM MDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
247 AM MDT TUE JUN 17 2003

.TODAY THROUGH FRIDAY NIGHT...
SCATTERED THUNDERSTORMS DEVELOPING OVER MAINLY THE WESTERN MOUNTAINS
AND BIG HORNS THIS AFTERNOON. STORMS ALSO BEING AIDED BY CAPES
AROUND 1000 J/KG. ALSO...PW VALUES FROM 0.60 TO 0.80 SO STORMS
WILL PRODUCE LOCALLY HEAVY RAIN THROUGH THE EARLY EVENING. LOOKS
LIKE A WEAK FLOW PATTERN ON WEDNESDAY WITH ISOLD AFTN AND EVE POPS.
THEN NEXT UPPER TROF MOVING INTO THE PACIFIC NORTHWEST WILL
INCREASE THE UPPER FLOW ON THURSDAY AND FRIDAY. WILL ADD SLGT CHC
POPS FOR THURSDAY. LOOKS LIKE STRONG DYNAMICS ACROSS MT AND
NORTHERN WY ON FRIDAY SO WILL GO SCT POPS ACROSS THE NORTH ON
FRIDAY AFTERNOON AND EVENING.   MC

.FRIDAY NIGHT THROUGH TUESDAY...
GFS/EC/UKMET STILL KEEPING THE CONSISTENT TROFINESS FOR FRI-SUN.
THEN GFS DIGS ANOTHER TROF INTO THE ROCKIES FOR MON/TUE. THIS ONE
WILL NEED TO BE WATCHED AS WELL. HAVE MADE SOME CHANGES TO THE LONG
TERM GRIDS WITH RESPECT TO POPS AND TEMPS IN THE SUN-TUE TIMEFRAME.
MINOR CHANGES TO FRI/SAT GIRDS.

.RIW...NONE.
Hazardous weather outlook, Jun 17, 6:00 AM MDT, 13 hours 20 minutes before
WYZ001>020-022>030-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
600 AM MDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THROUGHOUT MUCH OF WESTERN AND
CENTRAL WYOMING THIS AFTERNOON AND EVENING.  A FEW OF THESE STORMS
MAY PRODUCE HEAVY RAIN AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

Nearby

Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.